Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 180, NWS Raleigh, NC

July 10, 2007Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 10, 2007, 3:11 PM EDT for Wilson County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2007, 3:11 PM EDT (19:11 UTC)
Expired
Jul 10, 2007, 3:37 PM EDT
In force
26 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:58 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 10, 10:58 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1058 AM EDT TUE JUL 10 2007

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL LINGER OVER CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH WEDNESDAY. A COLD FRONT WILL
APPROACH THE AREA FROM THE WEST LATE WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
TEMPERATURE SCHEMES INDICATE HIGHS IN THE MID 90S OVER MOST OF
THE CWA THIS AFTERNOON. CURRENT TEMPERATURES ARE RUNNING ABOUT THE
SAME AS MONDAY WITH THE EXCEPTION OF THE NORTHEAST WHERE THEY ARE
ONE TO TWO DEGREES WARMER. CURRENT THINKING IS TO RAISE HIGHS IN
THE NORTHEAST TO THE UPPER 90S WITH 95-96 OVER THE REMAINING AREA.
THERE IS NOT A LOT OF DRY AIR IN THE UPPER ATMOSPHERE TO WORK
DOWN TO THE SURFACE TODAY... SO DEWPOINTS WILL REMAIN AROUND
70/LOWER 70S OVER MOST OF THE CWA WITH THE EXCEPTION OF THE
NORTHWEST. HEAT INDICES WILL BE AROUND 100 DEGREES MAINLY OVER
THE EASTERN HALF OF THE CWA DURING THE AFTERNOON.

THE COMBINATION OF AFTERNOON HEATING... A SURFACE BOUNDARY THROUGH
THE CENTRAL PORTION OF THE CWA AND ABUNDANT MOISTURE... PRECIP
WATER AROUND 2 INCHES... WILL LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS. DUE TO THE ABUNDANT MOISTURE... IF YOU HAPPEN TO
GET A THUNDERSTORM IT COULD BE ACCOMPANIED BY BRIEF HEAVY RAIN.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
COLD FRONT APPROACHES FROM THE WEST WEDNESDAY. TIMING ISSUES EXIST
AS BOTH NAM AND GFS HAVE SPED UP THE PROGRESSION OF FRONT MOVING
THROUGH THE AREA...ESPECIALLY NAM AS IT PUSHES THE FRONT THROUGH
LATE WEDNESDAY NIGHT/EARLY THIS THURSDAY. GFS SLOWER...INDICATING
WAVE DEVELOPING ON FRONT THURSDAY AFTERNOON. IN ADDITION TO FRONTAL
SPEED...MODELS DIFFER ON THE UPPER SUPPORT ACCOMPANYING THE FRONT.
AT THIS POINT HAVE BASICALLY KEPT CURRENT TRENDS OF JUST ISOLATED
CONVECTION WEDNESDAY AFTERNOON DUE TO SLIGHT MID LEVEL RIDGING AND
MORE WESTERLY FLOW. THEN INCREASE CHANCES FROM WEST TO EAST
WEDNESDAY NIGHT AS UPPER LEVEL TROUGH AND  COLD FRONT APPROACHES
THE AREA...CONTINUE SCATTERED SHOWERS/STORMS ON THURSDAY...TAPERING
OFF TO JUST SLIGHT CHANCE THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NOT MUCH CHANGE TO THIS PERIOD AS ANOTHER FRONT WILL MOVE INTO THE
AREA FRIDAY INTO THE WEEKEND. THIS WILL KEEP A CHANCE FOR SHOWERS
AND THUNDERSTORMS OVER THE REGION WITH THE BEST CHANCE IN THE
AFTERNOON AND EVENING.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
THE COMBINATION OF A MOISTURE LADEN ATMOSPHERE...THE PRESENCE OF
A LEE SIDE TROUGH...AND AN INLAND MOVING SEABREEZE WILL SET THE
STAGE FOR SCATTERED CONVECTION THIS AFTERNOON. WITH NO DEFINED
UPPER LEVEL FORCING...IT IS HARD TO PIN DOWN BEST PLACEMENT FOR
CONVECTION. THEREFORE...WILL MENTION VCSH AND CB AT ALL TAF SITES
FOR THIS AFTERNOON.

A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS IS POSSIBLE LATE
WEDNESDAY INTO THURSDAY AS AN UPPER LEVEL TROUGH BUILDS INTO THE
EASTERN U.S. AND SENDS A STRONGER COLD FRONT INTO NORTH CAROLINA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RHJ
NEAR TERM...RHJ
SHORT TERM...RA/JFB
LONG TERM...RA
AVIATION...JFB/RHJ
Hazardous weather outlook, Jul 10, 4:21 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
421 AM EDT TUE JUL 10 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
421 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL
NORTH CAROLINA THIS AFTERNOON AND EVENING. THERE IS THE POTENTIAL
THAT AN ISOLATED STORM OR TWO COULD APPROACH OR BECOME SEVERE.

ANOTHER HOT AND HUMID DAY IS EXPECTED ACROSS CENTRAL NORTH
CAROLINA. HIGHS WILL BE IN THE MID 90S WITH HIGH HUMIDITIES. THIS MAY
RESULT IN HEAT INDEX VALUES AROUND 100 FOR A COUPLE OF HOURS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE WILL
BE THE CONTINUED THREAT OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RA

In the hours before

Special weather statement, Jul 10, 2:22 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EDT TUE JUL 10 2007

NCZ078-101915-
WAYNE-
222 PM EDT TUE JUL 10 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAYNE COUNTY
THROUGH 315 PM EDT...

AT 222 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MOUNT OLIVE...MOVING EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...MOUNT OLIVE...
BROGDEN.

GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL...VERY HEAVY RAIN AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.
LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND AWNINGS COULD BE TOSSED AROUND.

MWS
Special weather statement, Jul 10, 2:27 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
227 PM EDT TUE JUL 10 2007

NCZ073-074-101930-
MONTGOMERY-STANLY-
227 PM EDT TUE JUL 10 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS MONTGOMERY AND STANLY
COUNTIES THROUGH 330 PM EDT...

AT 227 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHEAST OF ALBEMARLE...MOVING EAST AT 5 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR NORWOOD AROUND 235 PM EDT...
MOUNT GILEAD AROUND 330 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING
AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

23
Special weather statement, Jul 10, 2:40 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT TUE JUL 10 2007

NCZ007>009-101945-
GRANVILLE-PERSON-VANCE-
240 PM EDT TUE JUL 10 2007

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...
PERSON AND VANCE COUNTIES THROUGH 345 PM EDT...

AT 240 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER CONCORD...OR ABOUT 7 MILES NORTH OF
ROXBORO...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BETHEL HILL AROUND 250 PM
EDT...OAK HILL AROUND 305 PM EDT...KERR LAKE AROUND 315 PM EDT...
STOVALL AROUND 320 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE
TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER
INDOORS AUTOMOBILES CAN PROVIDE GOOD SHELTER.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

ALSO VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE TO TWO
DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS
SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF
LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

23
Special weather statement, Jul 10, 2:43 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EDT TUE JUL 10 2007

NCZ073-074-101945-
MONTGOMERY-STANLY-
243 PM EDT TUE JUL 10 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY AND EASTERN
STANLY COUNTIES THROUGH 345 PM EDT...

AT 243 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
NORTHEAST OF NORWOOD...OR ABOUT 8 MILES SOUTHEAST OF ALBEMARLE...
MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...TROY...BISCOE...
AND...STAR...CANDOR.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.

BLAES
Special weather statement, Jul 10, 2:58 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
258 PM EDT TUE JUL 10 2007

NCZ041-102000-
WAKE-
258 PM EDT TUE JUL 10 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 400 PM
EDT...

AT 258 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HOLLY SPRINGS...OR ABOUT 8 MILES SOUTH OF CARY...MOVING EAST AT 5
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HOLLY
SPRINGS...LAKE WHEELER... AND GARNER.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

MWS
Special weather statement, Jul 10, 3:05 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT TUE JUL 10 2007

NCZ024-040-102000-
CHATHAM-ORANGE-
305 PM EDT TUE JUL 10 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM AND SOUTHERN ORANGE
COUNTIES THROUGH 400 PM EDT...

AT 305 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BYNUM...OR ABOUT 7 MILES NORTH OF PITTSBORO...MOVING NORTHEAST AT 15
MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FEARRINGTON...
CARRBORO...CHAPEL HILL.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:27 PM EDTSevere Thunderstorm WarningRAHWayne48 min
Jul 10, 3:33 PM EDTSevere Thunderstorm WarningRAHWake27 min
Jul 10, 3:59 PM EDTSevere Thunderstorm WarningRAHEdgecombe34 min
Jul 10, 4:07 PM EDTSevere Thunderstorm WarningRAHAlamance26 min
Jul 10, 4:40 PM EDTSevere Thunderstorm WarningRAHChatham50 min
Jul 10, 5:21 PM EDTSevere Thunderstorm WarningRAHWayne39 min
Jul 10, 5:24 PM EDTSevere Thunderstorm WarningRAHRandolph51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.